I started switching to Affinitor in the early July when my CT scan done on 28 Jun’11 revealed the ineffectiveness of Sutent (my 1st line of treatment) in managing my tumours. I decided to switch to another oncologist, Dr. Tay, at Gleneagles for 2nd opinion and for more personal advice. Dr. Tay was of the opinion I should also switch medication and knowing my situation, he was able to offer me a cheaper price for the same medication. After trying out for two months, it was clear from my 17 Aug’11 CT scan that Affinitor was not working for me either. Dr. Tay suggested me to switch to 3rd line of treatment, another oral anti-angiogenesis drug Votrient. By then my energy level was declining, and I was coping with the after-effect of radiotherapy.
My blood test result two weeks after I took Votrient revealed that this drug might be ineffective as well and my energy level was declining steadily. During that two weeks interval, I had asked my family members to be mentally prepared in case my health continued to spiral downwards. My sudden loss of weight after one week of radiotherapy from 18-25 Jul‘11 to kill tumours growing on my spinal cord did much damage to my body. Though each therapy session lasted for last than five minutes, and it was painless, I vomited on a daily basis then and ate little during that brief one week of treatment. I didn’t gained any weight since then, except experiencing edema. The therapy also left a burnt mark on my back.
By end of August, my feet were so swollen and I felt so weak that I had to use a wheelchair when consulting my oncologist at his clinic in Gleneagles hospital on 23 Aug’11. My 17 Aug’11 CT scan did not look good, and my blood test did not look good either. Tumours have grown back on my spinal cord, and I am taking oral morphine to manage my pain. When Dr. Tay asked me how I felt about the my own condition, and I remembered saying “Not positive”. He advised me to be mentally prepared. I was given the option to stop treatment or to try the 4th line of treatment, using intravenous injection drug, Avastin. I heard of Avastin before, and it was the drug approved prior to Sutent by the US Food and Drug Administration, but a more expensive drug than Sutent. I would like to try everything within my means before giving up so I decided to give it a go. Dr. Tay also arranged the service of HCA Hospice Care for me.
I started Avastin on 23 Aug’11 and it has been a month. I believe my body is responding to Avastin as I did not feel my energy level to be dipping further and my blood test on 9 Sep’11 indicated that my liver’s and kidney’s function to be improving. I thank God for the extra time I have with my family members now. Dr. Kee, the hospice doctor, suggested that any extra day for me is an added bonus. Dr. Kee’s suggestion is a new paradigm for me. Each day is indeed a day of gratitude, though I have to cope with occasional swollen feet and bloated stomach now.